|LETTER TO THE EDITOR
|Year : 2017 | Volume
| Issue : 6 | Page : 538-539
Silodosin-associated intraoperative floppy iris syndrome
Samrat Chatterjee, Deepshikha Agrawal
Cornea and Anterior Segment Services, MGM Eye Institute, Raipur, Chhattisgarh, India
|Date of Web Publication||23-Jun-2017|
MGM Eye Institute, Vidhan Sabha Road, PO Mandhar, Raipur - 493 111, Chhattisgarh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Chatterjee S, Agrawal D. Silodosin-associated intraoperative floppy iris syndrome. Indian J Ophthalmol 2017;65:538-9
|How to cite this URL:|
Chatterjee S, Agrawal D. Silodosin-associated intraoperative floppy iris syndrome. Indian J Ophthalmol [serial online] 2017 [cited 2019 Oct 14];65:538-9. Available from: http://www.ijo.in/text.asp?2017/65/6/538/208895
We would like to draw attention to the association between silodosin, a selective alpha 1A-adrenergic receptor antagonist used in the treatment of benign prostatic hypertrophy (BPH), and intraoperative floppy iris syndrome (IFIS).
A 75-year-old male presented to us for cataract surgery. He had been suffering from BPH for the past 8 years and was being treated with oral silodosin 8 mg daily for 4 years. The patient had not been informed of any potential ocular side effects of silodosin. He was neither diabetic nor hypertensive. His vision in the right eye and left eye was 20/80, N18 and 20/200, N36, respectively. Anterior segment examination was unremarkable but for nuclear sclerosis 2+ and 3+ in the right and left eye, respectively. Intraocular pressure was 10 mmHg in both the eyes. Fundus was normal. He was advised phacoemulsification with intra-ocular lens implantation in the left eye which he underwent 3 days later. Preoperatively, the pupil was dilated with tropicamide 0.8% and phenylephrine 5% to a diameter of 6.0 mm. After a standard peribulbar block, routine phacoemulsification was performed with Alcon Infinity phaco machine using Ozil ® technology and stop and chop technique through a 3.5 mm superior sclerocorneal tunnel. After hydrodissection, the pupil constricted to 4.0 mm diameter, and during subsequent steps, there was iris undulation and billowing. The anterior chamber was frequently formed with Viscoat ® (Alcon Laboratories, Puurs, Belgium) to maintain pupillary dilatation. There was no iris prolapse at any time during surgery although the iris tended to be drawn toward the side port. An acrylic intra-ocular lens (Acrysof IQ, Alcon Laboratories, Cork, Ireland) was implanted and the surgery was completed safely. The postoperative period was uneventful. His vision was 20/20 and N6 with correction.
IFIS (iris billowing, iris prolapse, and progressive intraoperative pupillary miosis) described in 2005 was initially associated with tamsulosin use in BPH. But since then, many other pharmacological agents and systemic conditions have also been implicated, and the list is ever expanding., Given the common age group of cataracts and BPH, it is not uncommon to encounter such patients in daily practice. A large Indian study reported that 7% of cataract surgery patients were using tamsulosin and the incidence of IFIS was 4.28%.
Silodosin introduced in 2008 is a highly selective adrenoceptor antagonist blocker effective in treating lower urinary tract symptoms of BPH with minimal extra-prostatic systemic effects. Silodosin has previously not been implicated to cause IFIS except for a single case reported by Ipekci et al. The severity of IFIS encountered in our patient was moderate and the surgery was completed safely. No special measures other than the use of Viscoat ® were required in this patient. However, it would always be prudent to be prepared with all known measures to maintain adequate pupillary dilatation during surgery. Preoperative atropine eye drops, intra-cameral phenylephrine or epinephrine, Healon5® (sodium hyaluronate 2.3%) or Viscoat ® (sodium hyaluronate 3.0% to chondroitin sulfate 4.0%) with low aspiration flow and vacuum settings, and iris retractors and pupil expansion devices have been advocated to reduce IFIS. More recently, a randomized study found that subtenon injection of 2.5 ml of lidocaine 2.5% reduced all the three features of IFIS in mild-to-moderate cases. Sometimes, a combination of strategies are required to minimize the features of IFIS. When preoperative pupillary dilation is poor, it is safer to use iris retractors or pupil expansion devices from the beginning of the surgery.,
As IFIS is reported to be higher in India, and the true prevalence of BPH or the number of patients using IFIS causing-drugs is largely unknown, ophthalmologists should be aware of the condition, and during the preoperative workup of cataract surgery, should be alert to systemic medications used by the patient.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Chang DF, Campbell JR. Intraoperative floppy iris syndrome associated with tamsulosin. J Cataract Refract Surg 2005;31:664-73.
Chang DF, Braga-Mele R, Mamalis N, Masket S, Miller KM, Nichamin LD, et al
. ASCRS White Paper: Clinical review of intraoperative floppy-iris syndrome. J Cataract Refract Surg 2008;34:2153-62.
Chatziralli IP, Peponis V, Parikakis E, Maniatea A, Patsea E, Mitropoulos P; Medscape. Risk factors for intraoperative floppy iris syndrome: A prospective study. Eye (Lond) 2016;30:1039-44.
Goyal S, Dalela D, Goyal NK, Chawla S, Dhesi R, Kamboj B, et al
. Intraoperative floppy iris syndrome in Indian population: A prospective study on incidence, risk factors, and impact on operative performance. Indian J Ophthalmol 2014;62:870-5.
] [Full text]
Ipekci T, Akin Y, Hoscan B, Tunckiran A. Intraoperative floppy iris syndrome associated with silodosin. Acta Ophthalmol 2015;93:e306.
Klysik A, Korzycka D. Sub-Tenon injection of 2% lidocaine prevents intra-operative floppy iris syndrome (IFIS) in male patients taking oral a-adrenergic antagonists. Acta Ophthalmol 2014;92:535-40.